Winter Storm, Bergen
- When
- January 3, 7:00 PM EST to January 4, 2:00 AM EST
- Where
- Bergen forecast zone
- Reported by
- OFFICIAL NWS OBS.
A cold front moved across the region during the pre-dawn hours, early on Wednesday, January 1st before stalling just off the coast later that day. During the evening on January 1st, a developing area of low pressure began to move northeast from the Delmarva Peninsula along the frontal boundary.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A cold front moved across the region during the pre-dawn hours, early on Wednesday, January 1st before stalling just off the coast later that day. During the evening on January 1st, a developing area of low pressure began to move northeast from the Delmarva Peninsula along the frontal boundary. By morning, the center of the low moved well off to the northeast of the New England coast. During the day on Thursday, January 2nd, a second area of low pressure began to develop over Virginia. This low quickly intensified and took over as the primary storm as it moved slowly northeast Thursday night. The center of this low pressure system was south of Long Island by Friday afternoon, and just southeast of Nantucket by Saturday morning.Light and spotty precipitation, generally in the form of snow fell across Northeastern New Jersey just before midnight on the night of January 2nd into the 3rd. This intermittent light snow continued through the night. On the morning of Thursday, January 3rd, a steady light precipitation began to fall. This precipitation continued through the afternoon and evening, before tapering off to flurries shortly after midnight on the night of January 3rd into the 4th. These flurries ended around daybreak early on the morning of January 4th. The bulk of the precipitation for this event southeast of the Elizabeth to Newark corridor fell as rain. Along this corridor, rain occasionally mixed with sleet and/or freezing rain. To the west of this corridor, most of the precipitation fell in the form of sleet and freezing rain. Snow also mixed in with the sleet and freezing rain, yielding snowfall amounts from 1 to 4 inches. However, significant ice accumulated on trees, power lines, and roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jan 3, 2:50 PM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
250 PM EST FRI JAN 3 2003
WEATHER ANALYSIS...A WEAK SURFACE LOW WAS OFF THE MARYLAND/VIRGINIA
COAST. THE 6 HR MODEL FORECASTS OF THE LOWS POSITION AND STRENGTH
ARE QUITE GOOD.
SHORT RANGE FORECAST...AS THE LOW TRACKS FURTHER WEST AND NORTH THAN
PREVIOUSLY FORECAST...EAST WINDS WILL CONTINUE TO ADVECT WARMER AIR
WEST ACROSS THE REGION.
HERE ARE MY THOUGHTS ON WARNINGS AND ADVISORIES AT THIS TIME...
BECAUSE PRECIPITATION WILL REMAIN MOSTLY AS SNOW ACROSS
ORANGE...PUTNAM...AND NORTHERN FAIRFIELD COUNTIES...ILL CONTINUE
WITH THE WINTER STORM WARNING OVERNIGHT. 4 TO 6 INCHES OF SNOW HAS
FALLEN ACROSS ORANGE AND 3 TO 5 INCHES ACROSS PUTNAM COUNTIES
THROUGH 2 PM.
BECAUSE PRECIPITATION WILL REMAIN A MIX OF FREEZING RAIN...SLEET AND
SNOW UNTIL 00Z ACROSS PASSAIC...BERGEN...ROCKLAND AND WESTCHESTER
COUNTIES...ILL CONTINUE THE WINTER STORM WARNING...MAINLY FOR
ICING. BUFKIT HOURLY FORECAST SOUNDINGS SUPPORT A CHANGEOVER TO
PLAIN FM 00Z TO 06Z...THEN BACK TO SNOW AFTER 06Z.
ACROSS NORTHERN NEW HAVEN AND NORTHER MIDDLESEX COUNTIES...UP TO 3
TO 4 INCHES OF SNOW HAVE ACCUMULATED. THIS TREND SHOULD CONT FOR THE
NEXT FEW HOURS...BEFORE TRANSITIONING TO A MIX OF SLEET AND RAIN. I
WILL ALSO CONT THE WINTER STORM WARNINGS HERE.
WINTER WEATHER ADVISORIES WILL BE CONTINUED ACROSS NORTHERN NEW
LONDON...SOUTHERN FAIRFIELD EAST TO SOUTHERN MIDDLESEX
COUNTIES...WHERE MIXED PRECIP WILL OCCUR INTO EARLY TONIGHT. BASED
ON WARM AIR ADVECTION...ADVISORIES WILL BE DROPPED ELSEWHERE.
COASTAL FLOODING...BASED ON THE LOW TRACKING FURTHER WEST AND NORTH
THAN PREVIOUSLY FORECAST...NE GALES WILL BECOME E GALES AND CONTINUE
TIDAL PILING. WELL CONTINUE THE COASTAL FLOOD WARNINGS FOR
TONIGHTS HIGH TIDE CYCLE...AND ADD SW SUFFOLK AND THE SOUTH SHORE
OF NASSAU COUNTY TO ACCOUNT FOR EXPECTED WIDESPREAD INLAND BAY
FLOODING. TIDAL DEPARTURES UP TO 4 FT ABOVE NORMAL ARE PROJECTED
ACROSS THE WESTERN SHORES OF LI SOUND THIS EVE.
GALE WARNINGS WILL BE CONTINUED FOR ALL COASTAL WATERS.
.OKX...
CT...WINTER STORM WARNING TONIGHT...CTZ005>007.
COASTAL FLOOD WARNING TONIGHT...CTZ009.
WINTER WEATHER ADVISORY TONIGHT...CTZ008>011.
NJ...WINTER STORM WARNING TONIGHT...NJZ002>004.
NY...WINTER STORM WARNING TONIGHT...NYZ067>070.
COASTAL FLOOD WARNING TONIGHT...NYZ071-073-076-077-080.
WINTER WEATHER ADVISORY TONIGHT...NYZ071.
MARINE...GALE WARNING TONIGHT ALL WATERS...
ANZ355-353-350-338-335-330.
GCCTZ005>012-NJZ002>006-011-NYZ067>081-041215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 605 AM EST FRI JAN 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE... NOREASTER WILL AFFECT THE TRI-STATE REGION TODAY THROUGH MIDDAY SATURDAY. HEAVY SNOW IS EXPECTED FOR INTERIOR LOCATIONS WHERE A WINTER STORM WARNING HAS BEEN POSTED. WITH CONSIDERABLY LESSER AMOUNTS EXPECTED NEAR THE COAST...A WINTER WEATHER ADVISORY HAS BEEN ISSUED. IN ADDITION...WIDESPREAD MINOR COASTAL FLOODING IS EXPECTED TODAY WITH MINOR TO MODERATE COASTAL FLOODING EXPECTED TONIGHT. AS SUCH A COASTAL FLOOD WATCH HAS BEEN CONTINUED FOR TONIGHT. GALE WARNINGS HAVE BEEN POSTED FOR ALL WATERS. .DAYS TWO THROUGH SEVEN... THE STORM HEADS OUT TO SEA SATURDAY WITH ALL WARNINGS AND ADVISORIES CONTINUED THROUGH MIDDAY SATURDAY. THEREAFTER NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER TODAY THROUGH MIDDAY OR SO SATURDAY.
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341698, 5341699, 5341697, 5341700.